Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 138, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 14, 2005, 4:45 PM EDT for Cumberland County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2005, 4:45 PM EDT (20:45 UTC)
- Expired
- Aug 14, 2005, 5:45 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Cumberland County, PA
The radar
The State College radar (KCCX), 109 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 5:00 PM EDT | TSTM WND DMG | 5 Se Carlisle, PA | SEVERAL TREES DOWN BLOCKING ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 853 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 142045
SVRCTP
PAC041-142145-
/O.NEW.KCTP.SV.W.0138.050814T2045Z-050814T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
445 PM EDT SUN AUG 14 2005
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 545 PM EDT
* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CARLISLE...AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CARLISLE SPRINGS AND MOUNT HOLLY SPRINGS AROUND 450 PM EDT...
BOILING SPRINGS AROUND 455 PM EDT...
HOGESTOWN AND WERTZVILLE AROUND 510 PM EDT...
MECHANICSBURG AROUND 515 PM EDT...
SHIREMANSTOWN AROUND 520 PM EDT...
CAMP HILL AROUND 525 PM EDT...
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS SEVERE THUNDERSTORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4021 7733 4012 7731 4010 7712 4022 7685
4028 7692
$$
FORECASTER: LAMBERT/LIPTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:07 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 14, 3:07 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 307 PM EDT SUN AUG 14 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... MAIN CONCERN THIS EVENING WILL BE SEVERE THUNDERSTORMS ACROSS THE AREA...FOLLOWED BY A WELCOME BREAK IN THE HEAT AND HUMIDITY FOR MON THRU WED. SFC COLD FRONT STILL DRAPED ACROSS THE NY/PA BORDER AND HAS NOT MADE MUCH PROGRESS SOUTHWARD IN THE LAST 24 HRS. AS EXPECTED...T-STORMS HAVE DEVELOPED ALONG AND AHEAD OF THE BOUNDARY. WARM SECTOR ENCOMPASSES THE ENTIRE OF THE AREA...SO ALL OF CENTRAL PA UNDER THE GUN FOR SCT SEVERE STORMS LATE THIS AFTN AND THIS EVENING. LOOKING AT 18Z SPC SFC ANALYSIS...SFC BASED CAPE RANGING FROM 2000-3000 J/KG WITH 0-6 KM EFFECTIVE SHEAR APPROACHING 30 KTS. VERT WIND SHEAR PRETTY MUCH UNIDIRECTIONAL...BUT 35-40 KTS WILL SUPPORT ISOLATED SUPERCELLS. THE MAIN MODE SHOULD BE MULTICELL LINES/BOWS WITH DAMAGING WINDS THE MAIN THREAT. ACTIVITY SHOULD TAPER DOWN BY LATE THIS EVENING...AS FRONT SAGS SOUTHWARD AND INSTABILITY IS LOST. A MUCH MORE COMFORTABLE DAY IN STORE FOR MON...AS SFC HI PRES NOSES DOWN FROM THE GREAT LAKES INTO CENTRAL PA. LOWER TEMPS AND LOWER DEWPOINTS WILL FILTER IN FROM NORTH TO SOUTH. HIGH TEMPS WILL REACH REFRESHING UPPER 70S IN THE WEST/NW...WITH LOWER 80S CENTRAL AREAS AND MID 80S IN THE LOWER SUSQ. ETA BUFKIT PROFILES SHOW MID LEVEL CAP DEVELOPING DURING THE DAY...SO CHANCES OF CONVECTION ARE LIMITED. A POP-UP SHOWER CANNOT BE RULED OUT ACROSS THE SOUTH. THE FRONT THAT WILL PASS THRU TONIGHT WILL NOT LINGER TOO FAR TO OUR SOUTH...AND WILL BEGIN TO RETREAT BACK NORTH LATE MON NIGHT INTO TUE. INCR LOW LEVEL MOISTURE AND CLOUDS WILL CREEP BACK INTO THE PICTURE FOR FOR TUE/TUE NIGHT MAINLY ACROSS SOUTHERN AREAS. GFS A BIT MORE AGGRESSIVE WITH MOVING THE FRONT NORTH...WITH NAM ALMOST COMPLETELY DRY. WILL GO WITH A COMPROMISE AT THIS POINT...KEEPING THE NORTHERN HALF OF THE CWA DRY...WITH CHANCE (30-40%) POPS ACROSS THE SOUTHERN HALF. WILL LEAVE OUT MENTION OF THUNDER FOR NOW...AS INSTABILITY LOOKS TO BE LIMITED BY CLOUDS AND NORTHERLY FLOW. TEMPS WILL BE QUITE PLEASANT ONCE AGAIN AND MAY EVEN BE SLIGHTLY BELOW AVERAGE ACROSS THE SOUTH (NEAR 80). NAM/GFS IN GOOD AGREEMENT FOR WED...WITH NW FLOW ALOFT AND EVEN DRIER AIR ADVECTING IN FROM THE NORTH ASSOC WITH SFC HI PRES DIVING SOUTH OUT OF ONTARIO. && .LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)... IN JUST ONE DAY...FORECAST HAS SUBSTANTIALLY CHANGED FOR LATE THIS WEEK INTO NEXT WEEKEND. IT WAS PREVIOUSLY THOUGHT THAT A COLD FRONT WOULD SWEEP THRU THE REGION FRI...HOWEVER LATEST MREF DATA SUGGESTS CFROPA COULD BE AS LATE AS SUN. +1-2 STDEV PWAT ANOMALIES HANG ON FROM FRI INTO SUN. WITH THE DELAYED FRONTAL PASSAGE...IT LOOKS LIKE THUR WILL BE DRY...WITH A CHANCE OF CONVECTION FRI/SAT AS SOUPY AIRMASS RETURNS. FRONT MAY EVEN STALL SOMEWHERE CLOSE TO CENTRAL PA...AS MEAN RIDGE STILL REMAINS IN THE SE CONUS AND THUS WILL BE DIFFICULT TO GET FRONT TO PUSH TOO FAR SOUTH OF PA. THIS ALL ADDS UP TO A HIGHLY UNCERTAIN FORECAST FROM DAYS 5-7. && .AVIATION... INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS WILL PEAK BETWEEN 21Z AND 00Z WITH LOCALLY IFR CIGS...VSBYS AND STRONG CONVECTIVE DOWNBURST GUSTS/LLWS FROM THE MORE INTENSE TSRA. OTHERWISE...EXPECT GENERALLY VFR CLOUD CEILINGS WITH AREAS OF MVFR VSBYS AND CIGS IN SHOWERS THROUGH THIS EVENING. FROM LATE EVENING ON...SFC COLD FRONT WILL SLIDE SOUTH OVER CENTRAL PENN. WIDESPREAD MVFR/LOCAL IFR CIGS IN POST FRONTAL STRATO CU WILL BLANKET THE HIGHER TERRAIN OF NORTHERN AND WESTERN PENN. CONDITIONS WILL IMPROVE TO MAINLY VFR CIGS AND VSBYS BY LATE MONDAY MORNING AS THE COLD FRONT MOVES SOUTH OF THE MASON DIXON LINE AND DRIER AIR GRADUALLY ADVECTS SOUTH OVER CENTRAL PENN. && .CTP WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH FOR PAZ004>006-010>012-017>019- 024>028-033>037-041-042-045-046-049>053-056>059-063>066 UNTIL 10 PM SUNDAY. && SHORT TERM...JPV LONG TERM...JPV AVIATION...LAMBERT
Hazardous weather outlook, Aug 14, 4:59 AM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 459 AM EDT SUN AUG 14 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-150859- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 459 AM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF PENNSYLVANIA TODAY. THE AREAS MOST LIKELY TO SEE STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS GUSTS ARE THE LOWER AND MIDDLE SUSQUEHANNA RIVER VALLEY...AND THE CENTRAL MOUNTAINS EXTENDING NORTHEASTWARD INTO THE WYOMING VALLEY OF NORTHEAST PENNSYLAVNIA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 14, 3:15 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT SUN AUG 14 2005 PAZ052-053-142045- COLUMBIA-NORTHUMBERLAND- 315 PM EDT SUN AUG 14 2005 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN NORTHUMBERLAND COUNTY AND SOUTHERN COLUMBIA COUNTY THROUGH 445 PM EDT... AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES EAST OF NORTHUMBERLAND...MOVING EAST NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR SNYDERTOWN...STONINGTON AROUND 320 PM...RIVERSIDE AROUND 325 PM...ELYSBURG AROUND 340 PM...KNOEBELS GROVE AROUND 345 PM...CATAWISSA AROUND 355 PM AND NUMIDIA AROUND 405 PM. A 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. WIND GUSTS TO 45 MPH AND SMALL...PEA SIZED HAIL ARE POSSIBLE WITH THIS STORM. ALSO...EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
Special weather statement, Aug 14, 3:21 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 321 PM EDT SUN AUG 14 2005 PAZ056-057-142015- DAUPHIN-PERRY- 321 PM EDT SUN AUG 14 2005 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DAUPHIN AND SOUTHEAST PERRY COUNTIES... AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL CLUSTER OF STRONG THUNDERSTORM 8 MILES NORTHWEST OF ENOLA...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR DAUPHIN...HALIFAX...MARYSVILLE...ROCKVILLE AROUND 330 PM...ELLENDALE FORGE AROUND 340 PM...LINGLESTOWN AROUND 345 PM...DEHART DAM AND SKYLINE VIEW AROUND 355 PM. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. WINDS OF THIS MAGNITUDE MAY DOWN TREE LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS. VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN ADDITION...EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: KL
Special weather statement, Aug 14, 4:02 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 402 PM EDT SUN AUG 14 2005 PAZ052-142030- NORTHUMBERLAND- 402 PM EDT SUN AUG 14 2005 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN NORTHUMBERLAND COUNTY THROUGH 430 PM EDT... AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DANVILLE...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR ELYSBURG AROUND 410 PM. BRIEF WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
Special weather statement, Aug 14, 4:11 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 411 PM EDT SUN AUG 14 2005 PAZ011-012-017-142115- CAMERON-CLEARFIELD-NORTHERN CLINTON- 411 PM EDT SUN AUG 14 2005 ...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD...CAMERON AND CLINTON COUNTIES THROUGH 515 PM EDT... AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES SOUTHEAST OF ST. MARYS TO 10 MILES NORTH OF CLEARFIELD TO 8 MILES SOUTHWEST OF DUBOIS...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR KETTLE CREEK STATE PARK AROUND 430 PM...KEATING AROUND 500 PM...WESTPORT AROUND 505 PM...RENOVO AND LECONTES MILLS AROUND 510 PM. A 10 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. ALSO...EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
Special weather statement, Aug 14, 4:18 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 418 PM EDT SUN AUG 14 2005 PAZ036-142100- FRANKLIN- 418 PM EDT SUN AUG 14 2005 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PORTIONS OF FRANKLIN COUNTY THROUGH 5 PM EDT... AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF CHAMBERSBURG...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR UPPER STRASBURG AROUND 425 PM...CHAMBERSBURG AROUND 430 PM AND SCOTLAND AROUND 440 PM. A 10 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. BRIEF WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ALSO EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
Special weather statement, Aug 14, 4:31 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 431 PM EDT SUN AUG 14 2005 PAZ059-142130- LEBANON- 431 PM EDT SUN AUG 14 2005 ...A STRONG THUNDERSTORM WILL AFFECT LEBANON COUNTY THROUGH 530 PM EDT ... AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTH OF PALMYRA...MOVING EAST NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR ANNVILLE AROUND 440 PM...CLEONA AROUND 445 PM...JONESTOWN...LICKDALE AROUND 450 PM...SAND HILL...LEBANON AROUND 455 PM...FREDERICKSBURG AROUND 500 PM...MYERSTOWN AND KLEINFELTERSVILLE AROUND 515 PM. A 10 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. BRIEF...WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ALSO...EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:03 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 72 min |
| Aug 14, 5:15 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 45 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.